Alert archive / Montana / Special Weather Statements in 2011
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 3, 2011, 4:21 PM MDT for Madison County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2011, 4:21 PM MDT (22:21 UTC)
- Expired
- Jul 3, 2011, 4:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Great Falls, MT
County Madison County, MT
The radar
The Pocatello radar (KSFX), 223 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2139 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
051 WWUS85 KTFX 032221 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 421 PM MDT SUN JUL 3 2011 MTZ008-015-032245- BEAVERHEAD MT-MADISON MT- 421 PM MDT SUN JUL 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND EASTERN BEAVERHEAD COUNTIES UNTIL 445 PM MDT... AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES SOUTHEAST OF DILLON...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RUBY RESERVOIR. REMINDER...LIGHTNING CAN STRIKE UP TO 10 MILES AWAY FROM THE PARENT THUNDERSTORM. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4529 11196 4500 11183 4482 11241 4497 11254 TIME...MOT...LOC 2220Z 239DEG 15KT 4494 11236 $$ BRUSDA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:54 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 3, 2:54 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 254 PM MDT SUN JUL 3 2011 .DISCUSSION... TONIGHT THROUGH TUESDAY...UPPER TROF AND ASSOCIATED SURFACE COLD FRONT BEGINNING TO IMPACT THE AREA AS THEY APPROACH FROM THE WEST. SHOWERS AND THUNDERSTORM'S NOW DEVELOPING OVER SOUTHWEST MONTANA AND WILL CONTINUE TO DO SO INTO THE EVENING HOURS. SCATTERED THUNDERSTORMS MAY BECOME SEVERE...WITH THE GREATEST THREAT EAST OF A HAVRE TO GREAT FALLS TO HELENA LINE. SUB CLOUD LAYER REMAINS VERY DRY WITH STRONG WINDS BEING THE GREATEST THREAT FROM THESE THUNDERSTORMS. SMALL HAIL CAN ALSO BE EXPECTED WITH A SMALLER CHANCE FOR LARGE HAIL. THUNDERSTORMS SHOULD GRADUALLY END BY LATE EVENING AS THE COLD FRONT PUSHES TO THE EAST. ZONAL FLOW RETURNS TO THE AREA MONDAY FOR DRY CONDITIONS AND COOLER IN THE WAKE OF THE FRONTAL PASSAGE. WEAK SHORT WAVE ENERGY MOVING WITHIN THE WESTERLY FLOW ALOFT ON TUESDAY MAY BRING SOME ISOLATED THUNDERSTORMS TO THE EASTERN PORTION OF THE COUNTY WARNING AREA. TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES. EMANUEL TUESDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH TRANSITIONING THE ZONAL WESTERLY FLOW ALOFT OVER THE TFX CWA TO MORE OF AN UPPER LEVEL RIDGE OF HIGH PRESSURE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THIS SEEMS REASONABLE DUE TO AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING SOUTH OUT OF THE GULF OF ALASKA TO THE PACIFIC NORTHWEST COAST DURING THIS TIME PERIOD. MODELS ALSO KEEP A SURFACE TROUGH CENTERED OVER THE CWA THROUGH THIS PERIOD...WHICH WILL CAUSE THE BEST CHANCE FOR SHOWERS/THUNDERSTORMS TO OCCUR DURING THE AFTERNOON/EVENING HOURS SOUTH AND EAST OF A HAVRE-TO-GREAT FALLS-TO-DILLON LINE. WARM AIR ASSOCIATED WITH THE UPPER LEVEL RIDGE WILL ALSO KEEP TEMPERATURES ABOUT 10 DEGREES ABOVE NORMAL. THE MODELS ARE IN AGREEMENT WITH MOVING THE PACIFIC SYSTEM THROUGH THE AREA THURSDAY THROUGH SATURDAY...BUT THE DIFFERENCE IS IN THE STRENGTH OF SAID SYSTEM. THE GEM/ECMWF HAVE MORE OF A CLOSED LOW PRESSURE AREA...WHILE THE GFS ONLY HAS A WEAK SHORTWAVE TROUGH. REGARDLESS...THE PASSAGE OF THE SYSTEM AND THE RESULTING NORTHWESTERLY FLOW ALOFT IN THE WAKE OF THE SYSTEM WILL BRING AN INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA...AGAIN MOSTLY DURING THE AFTERNOON/EVENING HOURS. TEMPERATURES WILL ALSO COOL A BIT DUE TO THE PASSAGE OF THE SYSTEM AND BE SOMEWHAT CLOSER TO NORMAL. COULSTON && .AVIATION... UPDATED 1900Z. VFR CONDITIONS GENERALLY EXPECTED. FLOW ALOFT TO BECOME INCREASINGLY MOIST AND UNSTABLE EARLY IN PERIOD AS A PACIFIC WEATHER SYSTEM APPROACHES MONTANA. WINDS WILL SHIFT TO THE SOUTH AND SOUTHWEST AND INCREASE IN ADVANCE OF THE COLD FRONT ASSOCIATED WITH THE SYSTEM. ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN MONTANA MOUNTAINS THIS AFTERNOON...THEN INCREASE ACROSS THE AREA AS THE COLD FRONT MOVES THROUGH THE UNSTABLE AIRMASS. WITH A WARM AND DRY SUB CLOUD LAYER...THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WIND GUSTS OF UP TO 50 KT. SMALL HAIL AND BRIEF HEAVY RAINFALL WITH ASSOCIATED MVFR CONDITIONS ARE ALSO POSSIBLE...ESPECIALLY IN THE EASTERN PORTION OF THE AREA (KHVR KLWT) WHERE DEWPOINTS WILL BE HIGHEST. CLOUDS AND THUNDERSTORM ACTIVITY WILL DECREASE BEHIND THE COLD FRONT. GUSTY WESTERLY WINDS WILL DIMINISH AFTER SUNSET. && .HYDROLOGY... WARMER TEMPERATURES HAVE INCREASED SNOWMELT RATES ONCE AGAIN. RESERVOIRS ACROSS THE AREA REMAIN NEAR CAPACITY AND AS A RESULT COULD INCREASE THE AMOUNT OF WATER RELEASED AND SUBSEQUENT WATER LEVELS ON DOWNSTREAM WATERWAYS. MANY RIVERS AND STREAMS ARE RUNNING HIGH AND ANY ADDITIONAL WATER TO THEM MAY CAUSE THEM TO BECOME BANKFULL OR EVEN GO OUT OF THEIR BANKS. && .PRELIMINARY POINT TEMPS/POPS... GTF 50 82 53 85 / 20 0 10 10 CTB 48 79 49 81 / 20 0 10 10 HLN 54 87 54 86 / 20 0 10 10 BZN 49 89 53 89 / 40 20 10 20 WEY 39 84 40 83 / 10 10 10 20 DLN 50 88 51 87 / 30 10 10 10 HVR 53 84 53 85 / 40 0 10 10 LWT 50 81 52 84 / 40 10 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... LOOD HIGHLIGHTS REMAIN IN EFFECT FOR PORTIONS OF THE AREA UNTIL FURTHER NOTICE. && SHORT TERM...EMANUEL LONG TERM...COULSTON AVIATION...LOSS WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 3, 4:25 AM MDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 425 AM MDT SUN JUL 3 2011 MTZ012-015-055-041200- CASCADE-MADISON-GALLATIN- 425 AM MDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION. A WEAK COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND IS EXPECTED TO TRIGGER A FEW STRONG TO SEVERE THUNDERSTORMS WITH POSSIBLY DAMAGING WINDS AND SMALL HAIL. THE BEST TIME FRAME FOR THE SEVERE THUNDERSTORMS TO OCCUR WILL BE FROM 3 PM TO 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR THIS AFTERNOON AND EVENING. REPORTS OF SEVERE WEATHER WOULD BE GREATLY APPRECIATED. MTZ008>011-013-014-044>054-041200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 425 AM MDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND IS EXPECTED TO TRIGGER A FEW STRONG TO SEVERE THUNDERSTORMS WITH POSSIBLY DAMAGING WINDS AND SMALL HAIL. THE BEST TIME FRAME FOR THE SEVERE THUNDERSTORMS TO OCCUR WILL BE FROM 3 PM TO 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR THIS AFTERNOON AND EVENING. REPORTS OF SEVERE WEATHER WOULD BE GREATLY APPRECIATED.
In the hours before
Special weather statement, Jul 3, 2:32 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 232 PM MDT SUN JUL 3 2011 MTZ008-015-055-032100- BEAVERHEAD MT-GALLATIN MT-MADISON MT- 232 PM MDT SUN JUL 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GALLATIN...CENTRAL MADISON AND CENTRAL BEAVERHEAD COUNTIES UNTIL 300 PM MDT... AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ENNIS...OR 8 MILES EAST OF VIRGINIA CITY...MOVING NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE MCALLISTER AND NORRIS. ANOTHER STORMS WERE DEVELOPING QUICKLY OVER LOCATIONS JUST SOUTH OF DILLON...AND JUST NORTH OF BIG SKY. ALL OF THESE STORMS ARE MOVING TO THE NORTHEAST AROUND 30 MPH. AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS OVER 40 MPH AS WELL. ANY OF THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4580 11141 4514 11109 4487 11250 4517 11281 TIME...MOT...LOC 2031Z 238DEG 36KT 4534 11177 BRUSDA
Local storm report, Jul 3, 2:55 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL VIRGINIA CITY 45.30N 111.94W
07/03/2011 E0.25 INCH MADISON MT TRAINED SPOTTER
PEA SIZE HAIL FALLING IN VIRGINIA CITY.
&&
BRUSDASpecial weather statement, Jul 3, 3:05 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 305 PM MDT SUN JUL 3 2011 MTZ015-055-032130- GALLATIN MT-MADISON MT- 305 PM MDT SUN JUL 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN AND EASTERN MADISON COUNTIES UNTIL 330 PM MDT... AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHEAST OF ENNIS MOVING NORTHEAST AT 40 MPH. WIND GUSTS BETWEEN 40 AND 50 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THIS STORM. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GALLATIN GATEWAY...BOZEMAN HOT SPRINGS...AMSTERDAM...BELGRADE AND BOZEMAN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4612 11083 4564 11088 4522 11155 4562 11178 TIME...MOT...LOC 2104Z 220DEG 53KT 4550 11147 BRUSDA
Special weather statement, Jul 3, 3:50 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT SUN JUL 3 2011
MTZ015-055-032215-
GALLATIN MT-MADISON MT-
350 PM MDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GALLATIN AND EASTERN
MADISON COUNTIES UNTIL 415 PM MDT...
AT 348 PM...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 16 MILES
EAST OF ENNIS...MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER...AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GALLATIN GATEWAY...AND
LOCATIONS ON THE SOUTH SIDE OF THE CITY OF BOZEMAN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4575 11095 4536 11092 4536 11105 4528 11107
4522 11155 4540 11169
TIME...MOT...LOC 2149Z 253DEG 47KT 4539 11139
BRUSDALocal storm report, Jul 3, 3:53 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
353 PM MDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 SSW JEFFERS 45.34N 111.71W
07/03/2011 E0.50 INCH MADISON MT TRAINED SPOTTER
HALF INCH HAIL FALLING...ALONG WITH HEAVY RAINFALL. NO
WIND GUSTS.
&&
BRUSDASpecial weather statement, Jul 3, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 421 PM MDT SUN JUL 3 2011 MTZ008-015-032245- BEAVERHEAD MT-MADISON MT- 421 PM MDT SUN JUL 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND EASTERN BEAVERHEAD COUNTIES UNTIL 445 PM MDT... AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES SOUTHEAST OF DILLON...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RUBY RESERVOIR. REMINDER...LIGHTNING CAN STRIKE UP TO 10 MILES AWAY FROM THE PARENT THUNDERSTORM. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4529 11196 4500 11183 4482 11241 4497 11254 TIME...MOT...LOC 2220Z 239DEG 15KT 4494 11236 BRUSDA
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:32 PM MDT | Special Weather Statement | TFX | Madison | 28 min |
| Jul 3, 3:05 PM MDT | Special Weather Statement | TFX | Gallatin | 25 min |
| Jul 3, 3:50 PM MDT | Special Weather Statement | TFX | Gallatin | 25 min |
Nearby
Special Weather Statements in Montana, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.